Printer Friendly

Anaphylaxis reports spur new Xolair requirements.

Patients treated with Xolair for asthma must now receive injections under direct medical supervision in a health care setting so they can be monitored for signs of anaphylaxis.

The Food and Drug Administration last month announced this and other new requirements--and a new black box warning in the drug's label-for Xolair (omalizumab), a monoclonal antibody that selectively binds to human immunoglobulin E and is administered subcutaneously every 2-4 weeks. Approved in June 2003, Xolair is indicated for treating adults and adolescents aged 12 years and older with moderate to severe persistent asthma, who have a positive skin test or in vitro reactivity to perennial aeroallergen and whose symptoms are inadequately controlled with inhaled corticosteroids.

"Anaphylaxis has occurred as early as after the first dose of Xolair, but also has occurred beyond 1 year after beginning regular treatment with Xolair," according to the FDA alert, which was posted on the agency's Med-Watch Web site on July 2.

The alert says that the cases of anaphylaxis have presented as bronchospasm, hypotension, syncope, urticaria, and/or angioedema of the throat or tongue. Because of this risk, Xolair "should only be administered" to patients in a health care setting, under direct medical supervision by providers who meet the following qualifications: They should be prepared to identify and treat an anaphylactic reaction and to observe patients for an "appropriate period of time" after each injection. Providers also need to have trained personnel on staff and medications and equipment for treating anaphylaxis. They also need to be aware that anaphylaxis can occur after any Xolair dose--even in patients who have tolerated previous doses without a problem--and that the onset of anaphylaxis after the injection can be delayed by 24 hours or more.

In the cases reported since Xolair was approved, the time to onset of anaphylaxis after Xolair was administered has ranged from 30 minutes or less in 35% of the reports to more than 12-24 hours in 8%, and more than 24 hours in 5% of patients.

In addition, treatment with Xolair should be discontinued once a patient has a severe hypersensitivity reaction. Patients also need to be aware of the signs and symptoms of anaphylaxis, and they should carry contact information with them and be prepared to start treatment for anaphylaxis.

Of the 3,507 patients who received Xolair in clinical trials, three cases of anaphylaxis were identified. In two cases, anaphylaxis occurred 90 minutes after administration; in the third case, the reaction occurred 2 hours after administration. There were two additional cases in these trials that were not reported as anaphylaxis but meet the diagnostic criteria used to define postmarketing cases, according to the FDA.

This information was included in the label, but in February, the FDA requested that Xolair manufacturer Genentech Inc. add these warnings to the drug's label because of postmarketing reports of anaphylaxis. Between June 2003 and December 2006, there were 125 spontaneous case reports of anaphylaxis. Based on an estimated 57,300 patients who received the drug during this time, the frequency of Xolair-related anaphylaxis is estimated to be at least 0.2% of treated patients, according to the FDA. However, because the adverse reaction reports are voluntary, the true frequency may be different.

In these cases, nearly 40% of anaphylactic reactions occurred after the first dose of Xolair, 19% after the second dose, 10% after the third dose, with the remainder occurring after later doses. One patient developed anaphylaxis after 39 doses; this patient had been on treatment for 19 months and restarted treatment after 3 months off the drug. Some patients required oxygen and parenteral medications for treatment.

Nearly 90% of the reported cases involved the lungs, with symptoms that included bronchospasm, dyspnea, cough or chest tightness, and in 14% of cases, hypotension or syncope was reported. In 15% of the cases, the patient needed to be hospitalized. In 24% of the cases, the patient had a prior history of anaphylaxis.

The new warnings and guidelines are included in a boxed warning, warnings and precautions, and adverse reaction sections of the label. Patients will also now receive a Medication Guide explaining these risks from the pharmacy when they fill and refill their prescriptions.

For more information, go to www.fda.gov/medwatch/safety/2007/safety07.htm#Xolair. Reactions to Xolair should be reported to the FDA's MedWatch program at 800-332-1088 or www.fda.gov/medwatch.

BY ELIZABETH MECHCATIE

Senior Writer
COPYRIGHT 2007 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2007 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Mechcatie, Elizabeth
Publication:Internal Medicine News
Date:Aug 1, 2007
Words:733
Previous Article:Practice incentives yield quality gains, CMS demo shows: all practices met at least 7 of 10 targets.
Next Article:Training helps prevent abuse in nursing homes.
Topics:


Related Articles
Tanox, Inc.: FDA Issues Complete Response Letter for Xolair.
TANOX, INC.: FDA ISSUES COMPLETE RESPONSE LETTER FOR XOLAIR.
Xolair(R) Receives Approval in Europe.
Anaphylaxis: how do you live with it?
Late-onset anaphylaxis to omalizumab reported.
Pros and cons of administering epinephrine to campers who are experiencing anaphylactic shock.
FDA requests warning for Xolair label.

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters